Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 80, NWS Blacksburg, VA

September 1, 1997Montgomery County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 1, 1997, 4:55 PM EDT for Montgomery County, Virginia. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 1, 1997, 4:55 PM EDT (20:55 UTC)
Expired
Sep 1, 1997, 5:30 PM EDT
In force
35 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Montgomery County, VA

The radar

The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 5:02 PM EDTHail 0.75Christiansburg, VA
Sep 1, 5:02 PM EDTHail 0.88Christiansburg, VA
Sep 1, 5:10 PM EDTThunderstorm WindChristiansburg, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1173 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 012055 RRA
SVRRNK
VAC121-012130-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT MON SEP 1 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN VIRGINIA

   ...MONTGOMERY COUNTY
 
AT 454 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM IN THE VICINITY OF CHRISTIANSBURG NEARLY
STATIONARY.

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

NOGUEIRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:05 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 1, 2:05 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT MON SEP 1 1997

DISC...

GOING TO BE SHORT TDY AS TSTMS STARTING TO POP AT THE RADAR.  DON/T
XPCT ANY PROBLEMS...BUT DON/T WANT TO GET CAUGHT BHND THE 8 BALL
EITHER.  XPCTD TSTMS DVLPNG IN ABUNDANT LOW LVL MOISTURE AND FVRBL
TEMPS ENVIRON... NOT A TERRIBLY STG TRIGGER ATTM.  WEAK VORT LOBE
SLOLY MOVG ACRS FA...WHICH CD HELP...BUT NOT MUCH. NEVER-THE-LESS...
TSTMS SHD BE HEAVY RAINERS GIVEN PW/S THIS A.M.

TNT LUKS TO BE A FOGGY ONE IN MANY PLACES...PHPS NOT AS THICK ACRS
THE PIEDMONT AS BNDRY WNDS AS GOOD...BUT STILL XPCT TO SEE SOME 2-4
MOST AREAS...AND THE USUAL SOUPY MESS ACRS SE WVA.  LOWS IN THE 60S.

MUCH DRIER AIR PROGGED TO OOZE INTO THE MID AND HIGH LVLS... THIS
CONSISTENT W/ LAST CPL OF RUNS... SAT PICS SHOW CLR SKIES OR FAIR WX
CU TO THE WEST.  GIVEN AMNT OF H20 BLO H85 OR SO...WD XPCT TO SEE CU
AGAIN TMRW...AND WHILE I WD NOT RULE OUT A TSTM/SHRW... THINK POPS
LSTN 10 PCNT.

THINGS TO TURN A LTL MORE INTERESTING W/ APRCH OF FNT. ETA A LTL
FASTER THAN NGM...AND TOO FAST.  NGM/AVN LUK SIMILAR W/ PFNTL TROF
ACRS PIEDMONT ERLY WD...THEN ACTUAL SFC FNT PASG THRU LTR.  FWC NOT
BAD FOR TEMPS AND POPS.

ROA 67/88/67/83 1033    RNK 65/85/66/80 1-34
LYH 65/88/66/84 1023    BLF 63/85/67/79 1034
DAN 69/91/68/86 1023

DESROSIERS

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.